Iowa, 2025Hail in Iowa, September 15, 2025
September 15, 2025 · NWS DMX · 1 event in 1 county or zone
Iowa remained under the influence of a robust thermal ridge across the area, resulting in an unstable environment of 2000-3000 J/kg of MLCAPE but weak shear under 20 kts. There was no focused forcing mechanism in place, however by late afternoon temperatures had warm enough for diurnal thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Iowa remained under the influence of a robust thermal ridge across the area, resulting in an unstable environment of 2000-3000 J/kg of MLCAPE but weak shear under 20 kts. There was no focused forcing mechanism in place, however by late afternoon temperatures had warm enough for diurnal thunderstorm development. Despite the lack of shear, one storm did result in half dollar sized hail in Black Hawk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 15, 12:37 PM CST, 4 hours 52 minutes earlier. Its key messages:
- Still warm and humid today and tomorrow, and perhaps Wednesday before some relief arrives in the latter half of the week.
- Isolated to scattered showers and thunderstorms are forecast at times from this afternoon through Tuesday evening, with generally a 20-30% chance of rain at times.
- Persistent, higher (40-70%) rain chances are forecast from around Wednesday through Friday and may persist into Saturday. While rain will fall at intervals and not continuously, it is likely to fall each day in at least portions of our service area.
Area forecast discussion, Sep 15, 12:37 PM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
137 PM CDT Mon Sep 15 2025
.KEY MESSAGES...
- Still warm and humid today and tomorrow, and perhaps Wednesday
before some relief arrives in the latter half of the week.
- Isolated to scattered showers and thunderstorms are forecast
at times from this afternoon through Tuesday evening, with
generally a 20-30% chance of rain at times.
- Persistent, higher (40-70%) rain chances are forecast from
around Wednesday through Friday and may persist into Saturday.
While rain will fall at intervals and not continuously, it is
likely to fall each day in at least portions of our service
area.
&&
.DISCUSSION...
Issued at 137 PM CDT Mon Sep 15 2025
At 500 MB, the large high pressure ridge that dominated the
Midwest over the weekend has been pushed a bit further eastward,
and now stretches from the southern High Plains northeastward
into the Great Lakes region. Iowa is still beneath the western
periphery of the ridge and temperatures remain well above
normal. However, a broad low pressure trough has carved out over
the northern High Plains and Rockies, with one lobe moving over
the Dakotas today. It was the approach of this trough that
shunted the ridge eastward and has provided a return of some
showers and thunderstorms today, as well as somewhat mitigating
the seasonally impressive heat of the past couple days.
As the 500 MB lobe of vorticity over the Dakotas today moves up
into Canada tonight, in its wake Iowa will lie beneath light
southwesterly flow between the larger trough well to our
northwest and the elongated ridge just to our southeast. The
result will be persistent, light southeasterly surface flow,
broad and nebulous forcing for ascent, ample available moisture,
and low coverage (20-30%) rain chances primarily tied to diurnal
heating with a maximum in the afternoon and evening today and
Tuesday. With very weak flow/shear and no strong forcing severe
weather is not anticipated, however, on Tuesday
afternoon/evening most model solutions depict strong 0-3 KM CAPE
of around 200-250 J/kg along with enhanced stretching
potential, signaling some potential for weak funnel clouds that
we will continue to assess tonight and tomorrow. Also, with the
main 500 MB ridge axis having moved east of us and some cloud
cover associated with scattered showers and storms, temperatures
will be held a bit more in check Tuesday with highs generally
ranging in the upper 80s and a few 90 degree readings very
similar to today. While this is below the levels seen last
weekend, it is still well above normal and combined with
dewpoints in the low to mid-60s, will still feel warm and humid
for most outdoor interests.
On Wednesday and Thursday the approaching 500 MB trough will
slow up and gradually close off, with the resulting low spinning
over the High Plains for a couple of days before finally pushing
across Iowa and Minnesota sometime roughly around Saturday. This
will bring several days of somewhat cooler, generally cloudy
weather in the latter half of the week, along with higher rain
and thunderstorm chances. Appropriately, PoPs steadily increase
from west to east around Wednesday with 40-70% rain chances in
parts of our forecast area between Wednesday and Friday or so.
The synoptic set-up does not favor significant severe weather
chances, however given the degree of atmospheric moisture and
weak steering flow/slow storm motions, locally heavy rainfall
will be possible. Very dry antecedent conditions are in place
which will mitigate any flooding concerns, however if high-
rainfall rate storms happen to affect a flood-prone area or any
location receives multiple rounds of heavy rainfall over those
few days, then some localized impacts could be possible. The
Weather Prediction Center has included a Marginal Risk of
flooding in Iowa accordingly.
The 500 MB trough will move off to our east around the latter
half of the weekend, but it appears another trough will deepen
over the central U.S. in the early part of next week. There is
considerable model variability in the solutions for that system,
but it is likely to result in continuing rain chances and a lack
of significant warming during that time.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1216 PM CDT Mon Sep 15 2025
Prevailing VFR conditions are forecast through the TAF period.
There will be isolated-to-scattered SHRA/TSRA at times, mainly
late this afternoon and evening, however the probability of
impacts at any given time and location is too low (generally
10-20%) to include in the outgoing TAFs. If any such impacts do
occur, then amendments will be considered.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...None.
&&
DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Sep 15, 2:06 AM CST, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
306 AM CDT Mon Sep 15 2025
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-160815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
306 AM CDT Mon Sep 15 2025
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
There are low chances for isolated, non-severe thunderstorms later
this afternoon into early this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Low chances of isolated, non-severe storms are possible Tuesday
afternoon. More widespread storm chances are expected mid to late
this week. While there is no apparent severe weather risk, this
will continue to be assessed in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed.
Ansorge
In the hours before
Special weather statement, Sep 15, 5:02 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
602 PM CDT Mon Sep 15 2025
IAZ086-152315-
Wapello IA-
602 PM CDT Mon Sep 15 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAPELLO COUNTY
THROUGH 615 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Batavia, or 10 miles east of Ottumwa, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Agency.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 9237 4116 9222 4116 9218 4093 9218
TIME...MOT...LOC 2301Z 143DEG 15KT 4101 9221
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
05Special weather statement, Sep 15, 5:14 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
614 PM CDT Mon Sep 15 2025
IAZ039-152345-
Black Hawk IA-
614 PM CDT Mon Sep 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BLACK HAWK COUNTY
THROUGH 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Porte City, or 11 miles northwest of Vinton, moving northwest at
15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jesup, La Porte City, Washburn, and Gilbertville.
This includes Interstate 380 between mile markers 56 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4230 9231 4239 9237 4249 9208 4247 9208
4247 9206 4230 9206
TIME...MOT...LOC 2313Z 156DEG 15KT 4229 9216
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
05Hail, Black Hawk
- When
- September 15, 5:29 PM CST
- Where
- Black Hawk County, 1.72 mi NW of La Porte City Arpt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -92.300
Spotter submitted picture of hail larger than a quarter north of Irvine Prairie. Delayed report, time and location estimated with radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 15 to 17, 20252 deaths · 2 events
- Hail and Damaging Winds in Arkansas, September 15 to 19, 20251 in hail · 7 events
- Damaging Wind in North Dakota, September 15, 202552 kt wind · 4 events
- Damaging Winds in South Dakota, September 15, 202556 kt wind · 4 events
- Damaging Winds in Missouri, September 15, 2025$7,000 · 65 kt wind · 3 events
- Damaging Winds in Wyoming, September 15, 202562 kt wind · 3 events
- Debris Flows in Puerto Rico, September 15, 2025$5,000 · 2 events
- Hail and Damaging Wind in Oklahoma, September 15, 202556 kt wind · 2 events
- Hail and Damaging Wind in Mississippi, September 15, 2025$5,000 · 1 in hail · 2 events
- Dense Fog in Montana, September 15, 20251 event
- Damaging Wind in Mississippi, September 15, 2025$1,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 15, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297989.